Teenager Died After Suffering Allergic Reaction To 'Miracle Cure'

09/10/2012 12:37 | Updated 22 May 2015
Felicity Kane died after suffering allergic reaction to drug her family thought could be her 'miracle' cureCavendish Press

The dad of an 18-year old girl who died after suffering an allergic reaction to medication she was taking has described her as an 'incredible girl' whose death has left her family 'completely devastated and dumbstruck'.

Felicity Kane, from Stockport, was taking 36 different drugs to control the chronic pain and migraines she suffered. She had been diagnosed with lupus at the age of 12, and began taking

Lamotirigine since December 2011 - a drug her family hoped would finally ease her years of pain.

Felicity had been an Olympic athletics hopeful training with Stockport Harriers when she first complained of knee pain aged 12. She was forced to give up her athletics after her lupus diagnosis. Despite later being given the all clear of lupus, further tests revealed rheumatoid arthritis, and her other chronic symptoms. In 2007, she spoke to the BBC about her condition, and all the medications she had to take.

Her dad John, 48, told the inquest into her death that Felicity would describe the pain she was experiencing as 'someone taking a sledgehammer to every bone in her body' But, he said, 'despite that, she never complained. She was such an inspiration to us all'.

The hearing was told that Felicity was prescribed Lamotirigine in December 2011 to ease the migraines caused by her other medications.

Her mother Mary, 50, told the court that Felicity had been looking forward to Christmas.

"The week before she died she had been full of life and out Christmas shopping with her boyfriend. She even went to a fancy dress party dressed as a punk rocker," she said.

But on Christmas Day, while playing board games with the family, Felicity complained of a sore throat. Her condition eventually deteriorated so much that she was admitted to the Alexandra Hospital in Cheadle.

Her father told the inquest that her temperature finally came down on December 31, but one of her toes went black and her fingertips started going blue.

He said: "She was vomiting every 10-15 minutes; she was weak and frail at this stage."

Felicity was taken to intensive care and put on a ventilator after it was discovered her kidneys and liver were failing. The following day, her heart stopped and she died on January 2 after suffering organ failure.

Coroner Nigel Meadows told the hearing in Manchester that it was 'clear that she had this long history of connective tissue disease - but I don't think we will ever know precisely what the condition was'.

"She also suffered significant pain and was on medication that, in turn, triggered these unfortunate migraines," he said.

"She was put on a small dose of Lamotirigine and it seems in a relatively short period of time she developed new symptoms, then it snowballed from there. We can all have unusual reactions to any type of drug - medicine is terribly sophisticated. But this was an extremely rare reaction.

It doesn't mean that the doctors should stop using the Lamotirigine, that would be completely disproportionate."

After the inquest, her dad said that the family had though the drug was going to be Felicity's 'miracle'.

"We thought the drug was going to be her miracle tablet to help her. We were just waiting for it to make her better and thought that was it."


Suggest a correction